Download Full Text (739 KB)
Antibiotics are utilized in the medical community for the treatment of bacterial infections. Consequently, the use of antibiotics may result in certain gastrointestinal side effects. Antibiotic-associated diarrhea is one side effect that can be seen in patient populations that are on an antibiotic regimen. Due to this side effect profile, patient compliance on an antibiotic regimen may be compromised. This lack in patient compliance led to increased interest to determine if there are treatment options available to prevent or reduce instances of antibiotic-associated diarrhea. One treatment option of interest includes the use of probiotics. The purpose of this literature review is to determine if conjunctive use of probiotic supplementation during an antibiotic regimen demonstrates protective effects in preventing or reducing the instance of antibiotic-associated diarrhea. Studies that were included analyzed probiotic use versus a placebo in treatment of antibiotic-associated diarrhea in pediatric, adult, and elderly populations in an outpatient or inpatient clinical setting. The data available at this time suggests that supplementing with probiotics during an antibiotic regimen may be effective in prevention and reduction of antibiotic-associated diarrhea in pediatric and adult populations
Physician Assistant Studies
Date of Work
Conjunctive Probiotic, Antibiotic-Associated Diarrhea, symbiotic bacteria, genera Lactobacillus and Bifidobacterium, intestinal tract, micro organisms
Medicine and Health Sciences
simley, Samantha, "Comparison of Conjunctive Probiotic Use Versus No Probiotic Use in Outcomes of Antibiotic-Associated Diarrhea" (2021). Physician Assistant Scholarly Project Posters. 228.